Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 529, NWS Baltimore/Washington

September 28, 2021Rockingham County, City of Harrisonburg, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 28, 2021, 1:02 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 1:02 PM EDT (17:02 UTC)
Expired
Sep 28, 2021, 1:45 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Harrisonburg, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 123 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS51 KLWX 281702
SVRLWX
VAC165-660-281745-
/O.NEW.KLWX.SV.W.0529.210928T1702Z-210928T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
102 PM EDT Tue Sep 28 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Rockingham County in western Virginia...
  The City of Harrisonburg in western Virginia...

* Until 145 PM EDT.

* At 101 PM EDT, a severe thunderstorm was located 9 miles north of
  Dale Enterprise, or 12 miles northwest of Harrisonburg, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Harrisonburg, Shenandoah, Massanutten, Dale Enterprise, Dayton,
  Penn Laird, Cherry Grove, Lacey Spring, Singers Glen, Linville,
  Keezletown, Hinton, Montevideo and Sparkling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 7900 3853 7868 3851 7869 3849 7865
      3850 7864 3849 7863 3848 7863 3831 7880
      3856 7910
TIME...MOT...LOC 1701Z 303DEG 25KT 3859 7900 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJL
3 follow-up statements
319 
WWUS51 KLWX 281714
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
114 PM EDT Tue Sep 28 2021

VAC165-660-281745-
/O.CON.KLWX.SV.W.0529.000000T0000Z-210928T1745Z/
Rockingham VA-City of Harrisonburg VA-
114 PM EDT Tue Sep 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL ROCKINGHAM  AND THE NORTHEASTERN CITY OF HARRISONBURG...

At 114 PM EDT, a severe thunderstorm was located near Dale
Enterprise, or 7 miles north of Harrisonburg, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Harrisonburg, Shenandoah, Massanutten, Cherry Grove, Keezletown,
Lacey Spring, Singers Glen, Linville and Sparkling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 7868 3851 7869 3849 7865 3850 7864
      3849 7863 3848 7863 3836 7875 3855 7899
      3862 7894
TIME...MOT...LOC 1714Z 303DEG 25KT 3854 7890 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJL
761 
WWUS51 KLWX 281727
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
127 PM EDT Tue Sep 28 2021

VAC165-660-281745-
/O.CON.KLWX.SV.W.0529.000000T0000Z-210928T1745Z/
Rockingham VA-City of Harrisonburg VA-
127 PM EDT Tue Sep 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL ROCKINGHAM  AND THE NORTHEASTERN CITY OF HARRISONBURG...

At 127 PM EDT, a severe thunderstorm was located near Harrisonburg,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Harrisonburg, Shenandoah, Massanutten, Keezletown, Lacey Spring and
Linville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 7869 3849 7865 3850 7864 3849 7863
      3848 7863 3836 7875 3847 7890 3856 7881
TIME...MOT...LOC 1727Z 303DEG 25KT 3849 7880 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJL
597 
WWUS51 KLWX 281741
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
141 PM EDT Tue Sep 28 2021

VAC165-660-281751-
/O.EXP.KLWX.SV.W.0529.000000T0000Z-210928T1745Z/
Rockingham VA-City of Harrisonburg VA-
141 PM EDT Tue Sep 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCKINGHAM  AND THE
NORTHEASTERN CITY OF HARRISONBURG WILL EXPIRE AT 145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3851 7869 3849 7865 3850 7864 3849 7863
      3848 7863 3836 7875 3847 7890 3856 7881
TIME...MOT...LOC 1741Z 303DEG 25KT 3845 7872 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:51 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 28, 10:51 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1051 AM EDT Tue Sep 28 2021

.SYNOPSIS...
A cold front will pass through the region today. A Canadian high
pressure will build over our region and remain in place through
the early parts of this weekend. Another frontal system may
impact our region Sunday and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current radar imagery shows an area of
thunderstorms extending from the WV Panhandle further west into
north-central WV. These thunderstorms have developed along the
southern periphery of the forcing ascent associated with a
shortwave currently progressing across the area. Despite being
poorly timed with the diurnal heating cycle, these storms have
persisted, as around 1000 J/kg of MUCAPE exists across that
area. Much of this instability is due to steep mid-level lapse
rates present (7.5 degrees C/km 700-500 hPa lapse rate sampled
by the 12z IAD sounding). CAMs haven't had a good handle on this
complex of storms at all, and have continually attempted to
weaken it, which hasn't happened yet. Don't see any reason why
it won't persist for at least the next few hours given the
elevated instability available to it along the edge of the mid-
level lapse rate plume. With nearly unidirectional westerly
winds aloft, the storms have exhibited some training motion back
into WV, so can't rule out some flooding issues across the WV
Panhandle over the next few hours.

Further east, lighter showers and some cloud debris associated
with forcing for ascent along the leading edge of the same
shortwave are moving across the northern half of the forecast
area. This area of showers and clouds casts some uncertainty
about how much destabilization will occur across the northern
half of the forecast area through the remainder of the morning
and into the early afternoon hours. Additional showers and
thunderstorms are expected to form again this afternoon as a
surface cold front drops southward into our area. Previous
discussion follows...

A cold front currently draped over northern Ohio and up
through NW PA and western NY is expected to slowly drop
southward through our region this afternoon. Ahead of the front,
a continued south to southwesterly flow will lead to advection
of warm and moist air into our region. Increasing temperatures
and humidity through this afternoon will lead to increasing
instability with CAPE values expected to peak between 1500 and
2500 j/kg . A westerly flow aloft should limit the overall
shower and thunderstorm threat for areas west of the Blue Ridge
through the early parts of this afternoon. As the front drops
into areas east of the Blue Ridge, scattered showers and
thunderstorms will become possible.

The combination of favorable CAPE around 2000 J/kg along with
near 35 knots of SFC-6Km shear along and just east of the
boundary will lead to a scattered threat for strong to severe
thunderstorms. The 00Z HREF max updraft is highlighting the
I-95 corridor for main threat area with the most likely
timeframe being from 3pm to 9pm this evening. These storms will
be capable of producing damaging winds and large hail. Showers
and thunderstorms may continue into the early hours of Wednesday
morning but the threat for strong storms should taper off
slowly as daytime heating ends. Winds will become north to
northwesterly behind the frontal passage, allowing cooler and
drier air to slowly build into our region late tonight and into
Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Canadian high pressure will build into our region from the northwest
and remain in place through the end of this week. A cooler and drier
air mass will build into the region with skies slowly clearing and
temperatures running 5 to 8 degrees cooler than Monday and Tuesday.
No significant hazards are expected after the cold front moves out
of region for the rest of the week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
To finish out the work week, a broad and persistent negative height
anomaly lingers off the New England/Mid-Atlantic coast. Meanwhile,
mid/upper ridging extends from the Ohio Valley down into the
southern to southeastern U.S. Heading into the weekend, the upper
trough near New England gets reinforced by additional shortwave
energy while slowly drifting toward the northeast. The Mid-Atlantic
region generally remains in between the pair of mentioned features
which keeps conditions seasonable and dry. For Friday, highs start
off in the upper 60s/low 70s with mountain locales staying around
the 60 degree mark. As north/northwesterly winds shift to westerly
as the surface high drifts southward, a gradual warmup will ensue
for Saturday. With the ridge of high pressure in charge, Friday
night is forecast to be on the chilly side with widespread 40s. The
exception would be inside I-95 where low 50s are more likely.

By Sunday, a system that evolves out of the Four Corners region may
combine/interact with a northern stream trough. This would favor
some reduction in upstream heights across the Middle Mississippi
Valley and Midwest. How this pattern pans out will ultimately
dictate how quickly precipitation returns to the area. Global
ensembles depict a positively-tilted longwave trough back over the
Great Lakes on Sunday and Monday. A wavy surface frontal zone will
arc out ahead of this trough which allows for a slight uptick in
shower chances, particularly by Monday. While ensembles show some
uncertainty in the temperature forecast, a gradual warmup is
anticipated if the area can mainly stay precipitation-free.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A southerly flow this morning will give way to a westerly flow later
this morning and remain in place through the early parts of this
afternoon. A cold front dropping down from PA may bring showers and
thunderstorms to terminals mainly along and east of the I-95
corridor with increasing cloud cover. MVFR to IFR conditions will be
possible at terminals within storms with gusts upwards of 15 to 20
knots. Behind the front, winds will become northwesterly late this
evening skies slowly clearing. A Canadian high pressure will build
into the region Wednesday through Thursday leading to clearing skies
along with winds become northerly.

Expect VFR conditions at the local terminals on Friday and Saturday
underneath mostly sunny skies. Surface winds gradually shift from
north/northwesterly to westerly as the high settles to the south on
Saturday.

&&

.MARINE...
A cold front will pass over our marine areas later this afternoon.
Showers and thunderstorms associated the frontal passage may bring
marine gusts above 34 knots which may require Special Marine
Warnings. Behind the frontal passage, a channeling northerly flow
may lead to Small Craft level winds on Wednesday. Small Craft
Advisories may be needed on Wednesday.

Winds across the marine waters stay below SCA levels on Friday and
Saturday. North/northwesterly winds become more variable by Saturday
as the center of the surface ridge crosses through.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Wednesday for ANZ531>533-539>541.
     Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Wednesday for ANZ534-537-543.

&&

SYNOPSIS...JMG
NEAR TERM...KJP/JMG
SHORT TERM...JMG
LONG TERM...BRO
AVIATION...BRO/JMG
MARINE...BRO/JMG
Hazardous weather outlook, Sep 28, 8:13 AM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
813 AM EDT Tue Sep 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
813 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing damaging
winds and large hail will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
813 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms capable of producing damaging
winds and large hail will be possible this afternoon and evening,
mainly along and east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
813 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
and large hail will be possible, primarily this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:17 PM EDTSmall Craft AdvisoryLWX42 hr
Sep 28, 4:43 PM EDTSevere Thunderstorm WarningLWXGreene, Rockingham47 min
Sep 28, 5:27 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Orange48 min
Sep 28, 5:32 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange43 min
Sep 28, 5:40 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange50 min
Sep 28, 6:02 PM EDTSevere Thunderstorm WarningLWXSpotsylvania62 min
Sep 28, 6:08 PM EDTSevere Thunderstorm WarningLWXAlbemarle52 min
Sep 28, 7:02 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.